Winter Storm, X Se Shasta/X E Tehama/W Plumas T X Sw
- When
- March 18, 11:15 PM PST to March 20, 6:00 PM PST
- Where
- X Se Shasta/X E Tehama/W Plumas T X Sw forecast zone
- Reported by
- OFFICIAL NWS OBS.
A slow-moving winter weather system with an addition of isolated thunderstorms on the evening of March 19. Eight to twelve inches of snow fell at the 6000 foot elevation and lower and two to four feet of snow fell in the highest elevations.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS STO wrote it up.
A slow-moving winter weather system with an addition of isolated thunderstorms on the evening of March 19. Eight to twelve inches of snow fell at the 6000 foot elevation and lower and two to four feet of snow fell in the highest elevations. Strong winds of up to 50 mph and gusting up to 70 mph caused considerable blowing and drifting of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Mar 18, 3:30 PM PST, 7 hours 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
330 PM PST FRI MAR 18 2005
.DISCUSSION...
WATER VAPOR IMAGERY SHOWS DEEPER MOISTURE OVER THE SRN HALF OF CA
AND JUST OFF THE CA COAST MAKING ONLY GRADUAL NWD PROGRESS. THIS IS
DUE TO A SHEAR/DEFORMATION ZONE ROUGHLY FROM SHELTER COVE TO THE
TAHOE AREA SUPRESSING THE DEEPER MOISTURE TO THE S. THE WEAKENING
UPPER RIDGE OVER NORCAL INTO THE NERN PACIFIC AND THE RETROGRADING
REX BLOCK OVER B.C. SEEMS TO BE ENHANCING THIS SHEAR ZONE OVER
NORCAL TODAY. THUS...RADAR ECHOES HAVE BEEN CONFINED MAINLY TO THE
COASTAL AREAS AND HAVE MADE LITTLE EWD PROGRESS. THIS IS EXPECTED TO
CHANGE HOWEVER...AS THE ELONGATED SHORT WAVE TROF OVER THE ERN PAC
LIFTS NEWD TO NEAR THE CA COAST BY 12Z SAT AND THEN ACROSS NORCAL
DURING THE DAY ON SAT. IT IS STRANGE THAT THE WAA/ISENTROPIC LIFT
INTERACTING WITH A VERY MOIST PW PLUME HAS NOT GENERATED HEAVIER
PCPN. BELIEVE THO THAT PCPN WILL BECOME MORE WIDESPREAD AND INCREASE
IN INTENSITY AS DYNAMICS INCREASE FROM SYNOPTIC SCALE LIFT/FORCING
FROM THE SHORT WAVE AND INCREASING UPPER LEVEL DIVERGENCE FROM THE
SUBTROPICAL JET AS IT LIFTS NWD. THIS SHOULD BE LATER TONITE AND SAT
GIVEN THE 700-500 MBS Q-VECTORS AND JET PROGS. ETA/NAM CROSS
SECTIONS SUGGEST THAT AROUND 06Z THE UVM WILL INCREASE TO ABOUT 8
UBAR/S WITH 850-700 MBS FLOW VEERING TO A MORE SWLY DIRECTION WITH
SPEEDS INCREASING TO 30 KTS BY 12Z SAT. GIVEN THIS TIMING WILL BEGIN
WINTER STORM WARNING FOR THE SIERNEV AROUND 06Z. ETA/NAM OROGRAPHIC
AID SUGGESTS ABOUT 1.9-2.0 INCHES FOR THE SHASTA AND OROVILLE
BASINS...AND ABOUT 1.0 INCHES FOR THE AMERICAN BASIN FROM 10 PM FRI
TO 10 PM SAT LOCAL TIME.
DURING THE DAY ON SAT...DEEPENING SURFACE LOW N OF THE JET AND OFF
THE PAC NW COAST WILL INCREASE SLY FLOW OVER NORCAL ON SAT. THIS
WILL BE A FAVORABLE TRAJECTORY FOR THE SHASTA BASIN. MFR-SAC
GRADIENT FORECAST TO INCREASE TO 8-10 MBS ON SAT WHICH WILL RESULT
IN WINDY CONDITIONS IN THE VLY...BUT WILL KEEP WINDS JUST BELOW WIND
ADVSRY CRITERIA IN THE AFTN PACKAGE. WITH AXIS OF INSTABILITY...LIS
AROUND -2 AND CAPES OVER 500 J/KG FORECAST BY THE ETA MODEL OVER THE
VLY AND MOTHERLODE AREA SAT AFTN...WILL INCLUDE CHANCE OF THUNDER
FOR SAT AFTN.
FORMIDABLE UPPER AIR BLOCKING PATTERN SETTING UP OVER NOAM FROM SUN
INTO EARLY NEXT WEEK. BLOCKING ANTICYCLONE OVER/NEAR HUDSON BAY
ALLOWS A HIGH LATITUDE REX BLOCK TO FORM FROM AK TO BC. THIS WILL
KEEP A MOIST WLY/SWLY FLOW GOING OVER NORCAL SUN THRU THE MIDDLE OF
NEXT WEEK. QPFS SHOULD TAPER OFF ON SUN AS MOISTURE DEPTH LOWERS
FROM 400 MBS DOWN TO AROUND 700 MBS AND AFTER SPLITTING OF PW PLUME.
HOWEVER... GFS KEEPS LARGE AREA OF UVM OVER NORCAL THRU MON WITH PW
PLUME BECOMING MORE PERPENDICULAR TO CA. A BREAK IS EXPECTED ON TUE
AS SHORT WAVE RIDGING OCCURS AHEAD OF ANOTHER CLOSED LOW/SHORT WAVE.
MEDIUM RANGE MODELS BRING ANOTHER SHORT WAVE THRU NORCAL DURING THE
MIDDLE OF NEXT WEEK...BUT MODEL TIMING VARIES. THE GFS IS THE
SLOWEST OF THE MODELS AND LINGERS THE TROF OVER NORCAL INTO FRI.
HOWEVER...A MORE HIGHLY AMPLIFIED PATTERN OVER THE ERN PAC WILL
RESULT IN LOW CONFIDENCE DUE TO THE TIMING ISSUES. JHM
&&
.STO WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING IN EFFECT
FOR THE WEST SLOPE OF THE NORTHERN SIERRA NEVADA INCLUDING
WESTERN PLUMAS COUNTY AND LASSEN PARK IN EFFECT FROM 10 PM PST
TO 6 PM PST SUNDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 700 AM PST FRI MAR 18 2005 CAZ013>019-063-064-066>069-191500- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES- CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE- EAST FOOTHILLS/NORTH SACRAMENTO VALLEY- WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 700 AM PST FRI MAR 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY A PACIFIC FRONTAL SYSTEM WILL BE MOVING THROUGH CALIFORNIA THIS AFTERNOON AND TONIGHT BRINGING RAIN WITH HEAVY SNOW TO THE NORTHERN SIERRA NEVADA. * WINTER STORM WATCH.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS * * SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS * .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY A SERIES OF PACIFIC STORMS WILL BE MOVING THROUGH NORTHERN CALIFORNIA THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. PERIODS OF HEAVY RAIN OR HIGHER ELEVATION SNOW WILL BE POSSIBLE FROM SATURDAY THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. * WINTER STORM WATCH.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS * * SPECIAL WEATHER STATEMENT....SEE WWUS86 KSTO - SPSSTO FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478651, 5478652.